Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 309, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 26, 2007, 1:38 PM EDT for Campbell County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2007, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 26, 2007, 2:28 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:45 PM EDT | TSTM WND DMG | 4 Ne Brookneal, VA | NUMEROUS LARGE TREE LIMBS DOWN ON GOLF COURSE. WIND DAMAGE TO RAIN SHELTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 261738 SVRRNK VAC031-261845- /O.NEW.KRNK.SV.W.0309.070826T1738Z-070826T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 138 PM EDT SUN AUG 26 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA * UNTIL 245 PM EDT. * AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAT CREEK...OR ABOUT 6 MILES NORTHEAST OF BROOKNEAL...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... HAT CREEK... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3722 7885 3703 7891 3708 7909 3723 7898 TIME...MOT...LOC 1738Z 268DEG 11KT 3713 7889 $$ PEM
1 follow-up statement
000 WWUS51 KRNK 261828 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT SUN AUG 26 2007 VAC031-261838- /O.CAN.KRNK.SV.W.0309.000000T0000Z-070826T1845Z/ CAMPBELL VA- 228 PM EDT SUN AUG 26 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL COUNTY IS CANCELLED... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3722 7885 3703 7891 3708 7909 3723 7898 TIME...MOT...LOC 1828Z 268DEG 11KT 3714 7870 $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:01 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 26, 12:01 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT SUN AUG 26 2007
.SYNOPSIS...
A COOL FRONT WILL SLIDE EAST ACROSS THE AREA TODAY...STALLING
ALONG THE NORTH CAROLINA/VIRGINA COAST MONDAY MORNING.
MEANWHILE...HIGH PRESSURE IS GOING TO BUILD EAST ACROSS THE
NORTHEAST AND MID ATLANTIC INTO MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WILL NOT TAKING MUCH HEATING TO GET THINGS GOING THIS AFTERNOON. THE
FRONT IS STILL ALONG THE WESTERN SLOPES...BUT PREFONTAL
CONVERGENCE IS COMBINING WITH HEATING AND LIFT ALONG ERN SLOPES OF
THE BLUE RIDGE TO GENERATE LINE OF SHRA/TSRA. SHORT LINE SEGMENTS
OR BANDS OF TSRA ARE OF CONCERN THIS AFTERNOON AS THEY MOVE EAST
INTO INCREASING INSTABILITY OVER ERN VA/NC. THIS AREA IS OUTLOOKED
FOR POTENTIAL SVR THIS AFTERNOON WHERE THREAT FOR MICROBURSTS AND
HAIL EXIST.
WATER VAPOR IMAGERY INDICATES SHARP DEMARKATION TO MID/UPPER LEVEL
DRYING THAT IS TAKING PLACE OVER THE OH/TN VALLEYS. ARRIVAL OF DRY
AIR WILL RESULT IN DOWNWARD POP TREND...BEGINNING IN THE WEST THIS
EVENING AND SPREADING EAST BY MIDNIGHT. SINCE DRY ALOFT IS FCST TO
BE IN PLACE AFTER 06Z TONIGHT...AND HAVE PULLED MENTION OF POPS
AND FCSTNG MAINLY DRY CONDITIONS LATER TONIGHT INTO MONDAY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MONDAY IS LOOKING LIKE A COOLER DAY...AND WENT AT OR BELOW MAV
GUIDANCE. THE WINDS ARE GOING TO BE OUT OF THE NORTHEAST TO EAST
WHICH WILL SEND IN LOWER DEWPOINTS. FORECAST ISSUES WILL BE THE
STALLED FRONT TO OUR SOUTH AND EAST. SOME WEAK CONVERGENCE WILL BE
IN THE EXTREME SOUTHERN CWA MAY WARRANT A MENTION OF SLIGHT
CHANCE OF SHOWERS....BUT IT LOOKS STABLE ENOUGH TO KEEP THUNDER OUT
OF THE FCST.
THE FLOW BECOMES MORE SOUTHEAST MONDAY NIGHT AND COULD SEE SOME
UPSLOPE SHOWERS INTO THE NORTH CAROLINA MTNS...BUT MODELS...ESPECIALLY
THE 00Z NAM LOOK OVERDONE ON QPF. THETA-E RIDGE BUILDS BACK ALONG
THE SOUTHERN APPS TUESDAY MORNING AND INTO THE REST OF THE BLUE
RIDGE TUESDAY AFTERNOON. THIS WILL BRING BACK ISOLATED TO
SCATTERED TSRA MAINLY FROM THE FOOTHILLS WEST. DEWPOINTS WILL ALSO
BEGIN INCREASING ONCE AGAIN. TUESDAY NIGHT WILL BE MAINLY DRY WITH
OUTSIDE CHANCE OF SHOWERS WITH THETA-E BOUNDARY OVER THE NC MTNS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
OPERATIONAL GFS HAS BEEN DOING A FLIP FLOP TIMING A STRONG COLD
FRONT WHICH WILL PASS MID TO LATE WEEK. 0Z RUN WAS MUCH FASTER
THAN PREVIOUS RUNS AND SOME OTHER LONG RANGE GUIDANCE. THE LATEST
12Z GFS IS HINTING AT MORE OF A PREFRONTAL TROUGH...AS MOST OF THE
UPPER SUPPORT IS IN SOUTHEAST CANADA...WITH THE BULK OF THE COOLER
AIR SLOWER TO ARRIVE FROM THE OHIO VALLEY. 12Z GFS ALSO MORE
SIMILAR TO 0Z GFS ENSEMBLES...WHICH PLACE AOA +20C AT H85 OVER CWA
ON THURSDAY. THUS...DECIDED TO STAY CLOSE TO WHAT WAS ALREADY IN
THE GRIDS...UNTIL A BETTER MODEL CONSENSUS FORMS. ALSO...GFS HAS A
WELL KNOWN BIAS FOR PUSHING FRONTS THROUGH TOO FAST AT THIS
RANGE...ESPECIALLY WITH WHAT HAS BECOME A DOMINANT SE UPPER RIDGE
OVER THE PAST FEW WEEKS. THINK WE WILL SQUEAK IN ONE MORE HOT DAY
AHEAD OF THE COOLER AIR ON THURSDAY...BEFORE THE PATTERN CHANGES.
BEFORE THEN...WEAK BOUNDARY WILL BE LEFT OVER IN THE SE CWA ON
TUESDAY...RESPONSIBLE FOR SOME SHWRS AND STORMS. AS THE UPPER
RIDGE LEAKS BACK EAST...SW CWA WILL BE FIRST TO WARM TUES AND
WEDNESDAY. ALTHOUGH MODEL PROFILES ARE RATHER DRY...FELT INCLINED
TO LEAVE IN AT LEAST A SLT CHC POP ACROSS THE REGION...WITH COOLER
AIR ON NE WINDS TRYING TO HOLD ON WHILE SW WINDS BUILD HOT AIR
INTO THE SW PORTION OF THE CWA. THE COOLEST AIR IN SEVERAL
WEEKS...H85 TEMPS TOUCHING 10C?...SHOULD ARRIVE NEXT
WEEKEND...RIGHT IN TIME FOR THE BEGINNING OF METEOROLOGICAL FALL.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SLOW MOVG SFC FRONT IN ERN KY AND TN EARLY THIS MORNING WILL WORK
ITS WAY INTO THE MTNS LATE THIS MORNING...AND THEN MOVE EAST OF THE
AREA TOWARD EVENING. BEST CHANCE OF SHOWERS/TSTMS AHEAD OF THE
FRONT WILL BE IN THE WEST LATE THIS MORNING...SHIFTING TO THE PIEDMONT
IN THE AFTERNOON WHERE THERE WILL BE A LONGER PERIOD TO HEAT UP.
THERE SHOULD BE A FEW HOURS WHERE SHOWERS WILL OCCUR...ALONG WITH
THUNDER IN THE VICINITY OF THE AIRPORT. WINDS BEHIND THE FRONT
ARE WEAK RIGHT NOW...SO I EXPECT THE SAME TONIGHT- ESPECIALLY IN
THE MTNS...SO THERE WILL BE A GOOD CHC FOR FOG TO DEVELOP IF WE
SEE THE RAIN. OVERNIGHT LYH/DAN WILL ALSO SEE MVFR FOG FORM.
BEYOND 24 HOURS...CHANCES FOR AFTERNOON AND EVENING TSTMS AT ALL
OF THE TAF SITES RETURNS ON TUESDAY AND WEDNESDAY- THOUGH MTN
SITES...BLF AND LWB WILL HAVE THE BEST CHANCE. THE APPROACH OF
ANOTHER COLD FRONT THURSDAY SHOULD INCREASE CHANCES FOR SHOWERS
AND THUNDERSTORMS TOWARD THE END OF THE WEEK.
&&
.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)
AUGUST 25TH AUGUST 26TH
ROANOKE 71/1978 70/1978
LYNCHBURG 71/1993 74/1903
DANVILLE 73/1968 72/1949
BLACKSBURG 66/1989 64/1959
BLUEFIELD 68/1975 69/1975
RECORD HIGHS
AUGUST 25TH AUGUST 26TH
ROANOKE 95/1993 98/1959
LYNCHBURG 100/1943 95/1900
DANVILLE 98/1998 98/1968
BLACKSBURG 90/1993 91/1993
BLUEFIELD 89/1995 87/1993
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...WP
LONG TERM...KM
AVIATION...JJ/WP
CLIMATE...Hazardous weather outlook, Aug 26, 4:50 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT SUN AUG 26 2007 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-271000- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 450 AM EDT SUN AUG 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-271000- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 450 AM EDT SUN AUG 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT IS GOING TO PUSH INTO THE AREA TODAY. UNSTABLE AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL ENHANCE THE THREAT OF THUNDERSTORMS BECOMING SEVERE. THE MAIN THREAT FROM THE STORMS WILL BE LOCALIZED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:51 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 26, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 70 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.